Common drugs in new dementia link

It's a mistake millions of people make each day: They assume a drug, like anticholinergic drugs  is safe simply because it's common or available over the counter.

The reality, of course, is that nothing could be further from the truth.

Common meds pack more risks than most people realize -- and new research confirms some of the most common drugs of all can speed you down the path toward cognitive decline and dementia.

And in some cases, you can literally feel the brain-robbing effects in as little as two months.

They are called anticholinergics drugs, and odds are you've taken them from time to time yourself. They're used for allergies, sleep disorders, stomach problems, nausea, motion sickness, depression, anxiety, bladder control, seizures, muscle spasms, and more.

Some of them are household names -- like Tylenol PM, Zantac, Dramamine, and Benadryl, just to name a few. Others are less common -- but that doesn't mean that they pose any less potential dangers.

In the new study of anticholinergic drugs  , researchers found that taking a single drug with strong anticholinergic effects for just 60 days could double your risk of cognitive decline. Weaker drugs have a weaker risk, but not by much: Taking two or more weaker anticholinergic drugs may boost the odds of cognitive decline by 50 percent over 90 days, according to the study of 3,690 seniors.

The problem here is that many people who take anticholinergic drugs don't realize it. Plenty of them have never even heard the word or know what it means, much less understand the risks -- risks that along with cognitive decline include dementia and even death.

Now that you know the risks, it's time to go through your own medicine chest and see if there are any of these drugs in your life right now. I don't have the space here to list every possible anticholinergic drug, but you can find several good resources online.

One fairly thorough list can be found here. Since this list doesn't use brand names, make sure you're familiar with the generic names of your medications before you look them up (it should be right on the label). And if you find you're taking any prescription drugs with anticholinergic effects, contact your doctor and ask about your other options.

If he won't help, find someone who will. I recommend an experienced holistic physician.

And for more on the risks of taking anticholinergics, Health Revelations subscribers should be on the lookout for their July issue. If you're not already a subscriber, it's not too late. If you sign up now you will get access to my entire archive of back issues. Click here to learn more.